Alert archive / New York / River Flood Warnings in 2009

River Flood Warning 9, NWS Albany, NY

March 30, 2009Herkimer County, Oneida County, New York

NWS Albany, NY issued this river flood warning at Mar 30, 2009, 2:19 PM EDT for Herkimer County, Oneida County, New York. It took effect at Mar 30, 2009, 9:17 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2009, 2:19 PM EDT (18:19 UTC)
In effect from
Mar 30, 2009, 9:17 PM EDT
Expired
Mar 31, 2009, 8:47 AM EDT
In force
12 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Herkimer County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 61 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Canada Creek at Hinckley Dam (HIKN6).

Action stage
1225 ft
Minor stage
1227 ft
Moderate stage
1228 ft
Major stage
1230 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01343900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS41 KALY 301819
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
219 PM EDT MON MAR 30 2009

NYC043-065-310619-
/O.NEW.KALY.FL.W.0009.090331T0117Z-000000T0000Z/
/HIKN6.1.ER.090331T0117Z.090331T1800Z.000000T0000Z.NO/
219 PM EDT MON MAR 30 2009

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE WEST CANADA CREEK AT HINCKLEY.
* FROM THIS EVENING UNTIL FURTHER NOTICE.
* AT 1 PM MONDAY THE STAGE WAS...1226 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 1227 FEET. 
* FORECAST...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY 9 PM
  MONDAY AND CONTINUE TO RISE TO NEAR 1228 FEET BY 2 PM TUESDAY.
* IMPACT...AT 1228 FEET...THREE FEET OF WATER ARE SPILLING OVER AND 
  THERE IS WIDESPREAD FLOODING BETWEEN HINCKLEY AND HERKIMER.

&& 
 
                  FLD   OBSERVED              FORECAST
                                      8 PM  2 AM  8 AM  2 PM  8 PM
LOCATION         STG   STG DAY TIME   MON   TUE   TUE   TUE   TUE

WEST CANADA CR
  HINCKLEY    1227.0 1226.1 MON 02 PM 1226.9 1227.4 1227.8 1227.9 1227.6

$$
2 follow-up statements
000 
WGUS81 KALY 310252
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
1052 PM EDT MON MAR 30 2009

NYC043-065-311452-
/O.CON.KALY.FL.W.0009.000000T0000Z-000000T0000Z/
/HIKN6.1.ER.090331T0507Z.090401T0000Z.000000T0000Z.NO/
1052 PM EDT MON MAR 30 2009

THE FLOOD WARNING CONTINUES FOR
  THE WEST CANADA CREEK AT HINCKLEY.
* FROM 1 AM TUESDAY UNTIL FURTHER NOTICE.
* AT 10 PM MONDAY THE STAGE WAS 1226.6 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 1227 FEET. 
* FORECAST...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY 1 AM
  TUESDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 1227.4 FEET BY 8 PM
  TUESDAY.
* IMPACT...AT 1227 FEET...TWO FEET OF WATER IS SPILLING OVER. THE 
  RIVER DOWNSTREAM BEGINS TO OVERFLOW.

&& 
 
                  FLD   OBSERVED              FORECAST
                                      2 AM  8 AM  2 PM  8 PM  2 AM
LOCATION         STG   STG DAY TIME   TUE   TUE   TUE   TUE   WED

WEST CANADA CR
  HINCKLEY      1227.0 1226.6 MON 10 PM  1227.1  1227.3  1227.3  
1227.4  1227.3

$$
000 
WGUS81 KALY 311247
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
847 AM EDT TUE MAR 31 2009

NYC065-311700-
/O.EXT.KALY.FL.W.0008.000000T0000Z-090331T1700Z/
/DDMN6.1.ER.090329T0930Z.090330T1100Z.090331T1100Z.UU/
847 AM EDT TUE MAR 31 2009

...FLOOD WARNING EXTENDED UNTIL THIS AFTERNOON... 
 
THE FLOOD WARNING CONTINUES FOR
  THE MOHAWK RIVER AT DELTA DAM.
* UNTIL LATE THIS MORNING. 
* AT 7 AM TUESDAY THE STAGE WAS 551.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 551.5 FEET. 
* THE RIVER IS FORECAST TO CONTINUE TO FALL TO BELOW FLOOD STAGE 
  AFTER 10 AM TUESDAY.
* IMPACT...AT 552 FEET...TWO FEET OF WATER ARE SPILLING OVER AND 
  THERE IS MINOR FLODING OF LOWLANDS BELOW LAKE DELTA.

&& 
 
                  FLD   OBSERVED              FORECAST
                                      8 PM  2 AM  8 AM  2 PM  8 PM
LOCATION         STG   STG DAY TIME   TUE   WED   WED   WED   WED

MOHAWK RIVER
  DELTA DAM     551.5 551.5 TUE 07 AM 551.3 551.2 551.1 551.0 551.0

$$

NYC043-065-311317-
/O.CAN.KALY.FL.W.0009.000000T0000Z-090331T1247Z/
/HIKN6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
847 AM EDT TUE MAR 31 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE WEST CANADA CREEK AT HINCKLEY.
* AT 7 AM TUESDAY THE STAGE WAS 1227 FEET. 
* FLOOD STAGE IS 1227 FEET. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                      8 PM  2 AM  8 AM  2 PM  8 PM
LOCATION         STG   STG DAY TIME   TUE   WED   WED   WED   WED

WEST CANADA CR
  HINCKLEY   1227.0 1226.8 TUE 08 AM 1226.8 1226.7 1226.6 1226.5 1226.4

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 30, 1:28 PM EDT, 51 minutes earlier.

Area forecast discussion, Mar 30, 1:28 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT MON MAR 30 2009

.SYNOPSIS...
LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL EXIT THE
REGION THIS AFTERNOON...AND BE WELL EAST OF CAPE COD BY EARLY
TONIGHT. SCATTERED RAIN SHOWERS WILL OCCUR THIS AFTERNOON AS THE
LOW MOVES THROUGH...WITH SNOW SHOWERS OVER HIGHER TERRAIN. THE
UPPER LOW WILL ALSO BE ACCOMPANIED COOLER AND BLUSTERY WEATHER
INTO TONIGHT. HIGH PRESSURE WILL BUILD IN ON TUESDAY WITH
SUNSHINE AND MORE SEASONABLE TEMPERATURES. THE HIGH PRESSURE AREA
WILL CONTINUE TO AFFECT THE REGION THROUGH EARLY WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LARGE AREA OF RAIN CONTINUES TO MOVE EAST...AND WILL BE EAST OF
THE BERKSHIRES...VERMONT AND NW CT...OUT OF THE FORECAST
AREA...BY MID AFTERNOON. SCATTERED SHOWERS ARE UPSTREAM...AND WILL
TRACK THROUGH THE REGION THIS AFTERNOON...BUT AGAIN...JUST
SCATTERED...AND SNOW SHOWERS IN HIGHER ELEVATIONS.

BASED ON THE MOISTURE AND CLOUD COVER SEEN IN AREA
SOUNDINGS...AND THE WIND FLOW...TEMPERATURES WILL STRUGGLE TO GET
TO FORECASTED MAXES IN MANY AREAS TODAY...SO LOWERED TEMPERATURES
A COUPLE OF DEGREES. IN THE POU AREA INTO NW CT...KEPT
TEMPERATURES MAINLY AS IS...AS SOME BREAKS IN THE CLOUDS THERE.

WINDS WILL BE BREEZY IN MOST AREAS THIS AFTERNOON...ADDING TO THE
COOL FEEL TO THE AIR.  NO OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
EVEN THOUGH HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BE BUILDING
IN TONIGHT...THE WESTERN EDGE OF THE MOISTURE ASSOCIATED WITH THE
UPPER LOW WILL STILL BE CLOSE ENOUGH TO AFFECT THE REGION EARLY
TONIGHT...SO HAVE LEFT SLIGHT CHANCE OR LOW CHANCE POPS ACROSS
HIGHER TERRAIN AREAS. HOWEVER...IN GENERAL...SKY COVER WILL BE
DECREASING TONIGHT WITH LITTLE IF ANY THREAT OF SHOWERS AFTER
MIDNIGHT.

HIGH PRESSURE WILL REMAIN IN CONTROL TUESDAY THROUGH EARLY WEDNESDAY
WITH MAINLY CLEAR SKIES. CLOUDS WILL BEGIN TO INCREASE EARLY
WEDNESDAY WITH A CHANCE OF SHOWERS DURING THE AFTERNOON AS THE NEXT
FRONTAL BOUNDARY APPROACHES. THIS BOUNDARY IS ASSOCIATED WITH A
SURFACE LOW THAT WILL BE MOVING NORTHEAST THROUGH THE EXTREME
WESTERN GREAT LAKES AREA.

FOR TEMPS...EXPECT NEAR NORMAL TO ABOVE NORMAL TEMPS THROUGH THE
PERIOD. LOWS MONDAY NIGHT WILL BE IN THE MID 20S TO LOWER 30S. HIGHS
TUESDAY IN THE UPPER 40S TO UPPER 50S. LOWS TUESDAY NIGHT IN THE MID
20S TO MID 30S...AND THE HIGHS WEDNESDAY IN THE UPPER 40S TO MID 50S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEAKENING FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH WED
NIGHT...BRINGING THE LIKELIHOOD OF SOME SHOWERS BUT GENERALLY LIGHT
QPF AMOUNTS EXPECTED. BOTH 00Z GFS/ECMWF INDICATING THIS BOUNDARY
MAY STALL ACROSS THE SOUTHEAST AREAS ON THUR...WITH A MOIST
SOUTHEAST FLOW DEVELOPING. THIS COULD LEAD TO SOME LINGERING SHOWERS
SO WILL MENTION CHANCE POPS. SOMEWHAT MILD AIR MASS IN PLACE WILL
LEAD TO TEMPS A FEW DEGREES ABOVE AVG.

THE NEXT POTENTIALLY SIGNIFICANT SYSTEM MAY IMPACT THE AREA THUR
NIGHT THROUGH FRI NIGHT...AS A POTENT AREA OF LOW PRESSURE LIFTS
NORTHEAST FROM THE TENNESSEE VALLEY. THE TRACK OF THE STORM IN
QUESTION AT THIS TIME. THE GFS SHOWING MORE OF A SOUTHERLY TRACK
WHILE THE ECMWF TRACKS THE LOW OVER UPSTATE NY. EITHER WAY IT
APPEARS THIS SYSTEM WILL AFFECT US POSSIBLY WITH MODERATE TO HEAVY
RAINFALL. THIS BEARS WATCHING FOR POTENTIAL HYDRO ISSUES. SOME
CONVECTION /AT LEAST ELEVATED/ WILL BE POSSIBLE AS WELL BUT WILL NOT
MENTION THUNDER AT THIS TIME DUE TO UNCERTAINTY.

THE STORM SHOULD PULL AWAY ON SAT...WITH HIGH PRESSURE BUILDING IN
FOR AT LEAST THE LAST HALF OF THE WEEKEND. TEMPS STILL EXPECTED TO
BE GENERALLY SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
A LOW DECK OF CLOUDS WILL REMAIN OVER THE AREA AS THE UPPER LOW
CONTINUES TO MOVE EASTWARD ACROSS SOUTHERN NEW ENGLAND. MVFR CIGS
WILL PERSIST AT KALB THROUGH MOST OF THE AFTERNOON...IMPROVING TO
VFR AFTER 21Z. MILD HIGH PRESSURE WILL BUILD IN OVERNIGHT ALONG
WITH DRYING CONDITIONS AND DISSIPATING CLOUDS. CLEAR SKIES
EXPECTED BY LATE TUESDAY MORNING...WITH VFR CONDITIONS LASTING
THROUGH THE REST OF THE DAY.

A STRENGTHENING PRESSURE GRADIENT WILL CONTINUE...INCREASING WIND
SPEEDS TO 13-23 KT WITH GUSTS OF 20-35 KT THIS AFTERNOON. WINDS
SHOULD DECREASE TO AROUND 8-12 KT AFTER SUNSET AND CONTINUE TO
DECREASE TO 3-8 KT OVERNIGHT. WIND DIRECTION WILL SHIFT NORTHWEST
AFTER 00Z AND CONTINUE TO SHIFT MORE NORTHERLY OVERNIGHT. WINDS
WILL BE OUT OF THE NORTH AND NORTHWEST BY EARLY TUESDAY MORNING
AT 5-10 KT.

OUTLOOK...
WED...VFR-MVFR...CHC -SHRA LATE.
WED NIGHT...MVFR...CHC -SHRA.
THU-FRI...VFR/MVFR...CHC -SHRA.
SAT...VFR...SLGT CHC -SHRA.

&&

.FIRE WEATHER...
ALL AREAS RECEIVED MORE THAN A QUARTER INCH OF RAINFALL SUNDAY AND
SUNDAY NIGHT.

RH VALUES WILL GENERALLY REMAIN NEAR OR ABOVE 45 PERCENT TODAY WITH
THE LIKELIHOOD OF SHOWERS THIS MORNING. ONLY ABOUT A TENTH TO TWO
TENTHS OF AN INCH OF LIQUID IS EXPECTED TODAY. ALSO EXPECT LOTS OF
CLOUDS WITH A WESTERLY WIND OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH.

THE RH VALUES WILL RECOVER TO 80-100 PERCENT TONIGHT...AND LOWER TO
THE 35-50 PERCENT RANGE BY TUESDAY AFTERNOON ALONG. LOTS OF SUN ON
TUESDAY WITH A NORTHWEST WIND AVERAGING AROUND 10 MPH...WITH SOME
GUSTS TO 20 MPH POSSIBLE.

&&

.HYDROLOGY...
WIDESPREAD RAINFALL AMOUNTS FROM SUNDAY EVENING GENERALLY RANGED
FROM ONE THIRD TO THREE QUARTERS OF AN INCH ACROSS THE AREA. RUNOFF
FROM THE RAINFALL HAS RESULTED IN RIVER LEVEL RISES OF 1 TO 2 FEET
ACROSS CENTRAL AND SOUTHERN AREAS...BUT 2 TO 3 FEET ACROSS NORTHERN
AREAS WHICH HAD A CONTRIBUTION FROM SOME SNOW MELT AS WELL. THE SNOW
MELT HAS SLOWED APPRECIABLY WITH TEMPS IN THE 30S ACROSS THE HIGHER
TERRAIN NORTH OF ALBANY THIS MORNING.

ONE RIVER FLOOD WARNING REMAINS IN EFFECT...THE MOHAWK RIVER BELOW
DELTA DAM. ELSEWHERE...CAUTION STAGE HAS BEEN REACHED ON THE
SACANDAGA AT HOPE...AND POINTS ALONG THE UPPER HUDSON AND ITS
TRIBUTARIES SUCH AS FORT EDWARD ON THE HUDSON AND THE SCHROON RIVER
AT RIVERBANK. THE HOOSIC RIVER AT WILLIAMSTOWN IS ALSO AT CAUTION
STAGE. NO ADDITIONAL FLOODING IS ANTICIPATED THROUGH THURSDAY DUE TO
ONLY LIGHT PRECIP AMOUNTS AND A VERY GRADUAL MELT OF SOME OF THE
SNOW PACK. TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE HIGHER
TERRAIN FOR THE NEXT COUPLE NIGHTS WHICH WILL GREATLY REDUCE RUNOFF.

A POTENT LOW PRESSURE SYSTEM WITH POTENTIALLY SIGNIFICANT PRECIP
AMOUNTS MAY AFFECT THE REGION ON FRIDAY. TOO EARLY TO PINPOINT QPF
BUT THIS WILL HAVE TO BE WATCHED THIS WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...
LONG TERM...
AVIATION...KGS
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Mar 30, 4:04 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
404 AM EDT MON MAR 30 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
404 AM EDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in New York, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.